Hail, Steele
- When
- June 10, 3:30 AM CST
- Where
- Steele County, 9.29 mi NNE of Sherbrooke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.590, -97.630
Dime to quarter sized hail was reported.
By 1 am CDT on Saturday June 10th, surface low pressure was located between Devils Lake and Jamestown, North Dakota. By sunrise, the low had shifted into the northwest corner of Minnesota, with northwest winds behind it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By 1 am CDT on Saturday June 10th, surface low pressure was located between Devils Lake and Jamestown, North Dakota. By sunrise, the low had shifted into the northwest corner of Minnesota, with northwest winds behind it. Thunderstorms moved into the Devils Lake to Cooperstown area just before 4 am CDT and tracked east-northeast to near Crookston, Minnesota, staying just south of the city of Grand Forks. Then, a second area of thunderstorms moved into the Devils Lake region around 530 am CDT, tracking east-northeast into the northwest corner of Minnesota around sunrise. About the same time, a third area of thunderstorms formed near Brantford, in Eddy County. These storms also tracked to the east-northeast, eventually moving through the cities of Grand Forks and East Grand Forks. These three rounds of storms produced strong wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 2:08 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 308 AM CDT Sat Jun 10 2017 .SHORT TERM...(Today and tonight) Issued at 236 AM CDT Sat Jun 10 2017 Near term forecast challenge is departure of severe storms that occurred last evening and a second round of predominantly rain showers associated with a weaker wave embedded in SW flow aloft. NAM showing associated vort will lift from SW ND into our NW CWA by 12Z and into srn MB by 15Z. The SW flow aloft will then turn more westerly by 06Z Mon. Mainly seeing SHRA with this wave although two strong storms continue to the west. These storms are weakening as they reach cntrl ND where MUCAPES have dropped significantly over the last 3 hrs and mixed lyr CIN is increasing over ern ND. Will change p-type to -SHRA with isold TS for this second round. Still possible, but not likely, for a svr storm to develop in wrn NODAK and advect east into wrn zones of our CWA. Models in decent agreement that showers will lift NE into srn MB and any remaining precip in the 15Z to 18Z timeframe will generally be across NE ND north of Hwy 2 and the northern RRV, likely ending by noontime. Will see at least party sunny skies this afternoon allowing temps across the south to reach the mid to upper 80s...with NW zones being 10 deg cooler as a result of morning SHRA. Models continue to show the next vort max moving out of NE WY in the 03Z to 06Z timeframe with precip developing across NW SD and s cntrl ND in the 03Z to 09Z timeframe. Some model differences on when precip will reach SE ND, with NAM holding off until 09Z to 12Z and the GFS a bit sooner. Will limit overnight POPs to the 09Z to 12Z timeframe per hires solutions...with rain showers developing mainly south of Hwy 200. Overnight lows will fall into the 50s with the coolest temps across the north...while srn zones will see increasing clouds aft midnight, keeping lows in the lower 60s. .LONG TERM...(Sunday through Friday) Issued at 236 AM CDT Sat Jun 10 2017 Moving into the long term period, SHRA will cont to develop across srn half of CWA Sun morning with some remaining showers across w cntrl MN Sun afternoon. Positive Showalter indices indicating mostly SHRA although some instability entering the far srn zones by Sun aft...so do have isold TS across my far SE. Sun night and Mon should be dry across most of CWA with some activity developing across the south late Mon aftn. Daytime highs in the 70s and 80s on Mon. Precipitation and storm chances from Monday will linger into Tuesday as a deep upper low continues to slowly propagate towards the area. An associated area of surface low pressure looks to lift north and east out of the Rockies and across the forecast area throughout the day on Tuesday. This feature will pull several frontal boundaries through the region which look to be the focus of any storm activity. The upper low will be slow to exit the area through midweek with some lingering precipitation chances possible throughout the day Wednesday. It looks to finally pull itself far enough across the International border by Thursday for lesser chances of widespread precipitation, but some scattered chances will still be possible (especially across the north closer to the low). The area then turns to a more northwesterly flow pattern to end the work week and start the weekend with models struggling to pinpoint any distinct waves moving through at this point. Tuesday looks to be the warmest day of the week with more 90s possible across the south and up the Red River Valley (cooler either side of the valley). More seasonable temperatures then return for the remainder of the week with highs in the 70s/low 80s and lows in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1247 AM CDT Sat Jun 10 2017 VFR...first round of +TSRA has moved out of TAF areas and a second match of SHRA heading east from wrn NODAK. May see a few isold TS however predominantly SHRA. SE winds should turn westerly by mid to late morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Lee/Speicher AVIATION...Speicher
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HAIL 2 S NAYTAHWAUSH 47.23N 95.63W
06/10/2017 M1.00 INCH MAHNOMEN MN PUBLIC
AT ELK HORN RESORT ON SOUTH TWIN LAKE
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL WHITE EARTH 47.10N 95.84W
06/10/2017 M1.00 INCH BECKER MN PUBLIC
HAIL LASTED 20 MINUTES
0115 AM HAIL TULABY LAKE 47.15N 95.60W
06/10/2017 M1.25 INCH MAHNOMEN MN PUBLIC
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
206 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 7 WSW LAKE GEORGE 47.16N 95.13W
06/10/2017 M1.75 INCH HUBBARD MN TRAINED SPOTTER
&&
PSPEICHEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 3 S LAKE ITASCA 47.21N 95.21W
06/10/2017 M1.75 INCH CLEARWATER MN PUBLIC
REPORT RECEIVED VIA TWITTER FROM ITASCA STATE PARK.
&&
ALEEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD SARLES 48.95N 99.00W
06/09/2017 CAVALIER ND LAW ENFORCEMENT
FUNNEL REPORTED BY SARLES PORT OF ENTRY
0601 PM HAIL 3 W ESMOND 48.03N 99.83W
06/09/2017 E0.88 INCH BENSON ND TRAINED SPOTTER
0637 PM TSTM WND GST 1 E LANGDON 48.76N 98.35W
06/09/2017 M66.00 MPH CAVALIER ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION EAST OF TOWN.
0652 PM HAIL 1 NW OLGA 48.81N 98.05W
06/09/2017 E1.00 INCH CAVALIER ND TRAINED SPOTTER
0702 PM HAIL CONCRETE 48.75N 97.93W
06/09/2017 E1.00 INCH PEMBINA ND TRAINED SPOTTER
0715 PM TSTM WND DMG MILTON 48.63N 98.04W
06/09/2017 CAVALIER ND EMERGENCY MNGR
EXTENSIVE DAMAGE IN MILTON. UNQUANTIFIED AT THIS TIME.
0715 PM TSTM WND DMG LANGDON 48.76N 98.37W
06/09/2017 CAVALIER ND EMERGENCY MNGR
SEVERAL ROOFS BLOWN OFF BUILDINGS.
0715 PM TSTM WND DMG 15 E LANGDON 48.76N 98.04W
06/09/2017 CAVALIER ND EMERGENCY MNGR
SEVERAL BUILDINGS DOWN,TYPE AND EXTENT OF DAMAGE UNKNOWN
AT PRESENT.
0718 PM TORNADO 2 W HARLOW 48.16N 99.56W
06/09/2017 BENSON ND STORM CHASER
BRIEF TOUCHDOWN NOTED WEST OF HARLOW.
0718 PM TSTM WND GST 1 N BAKER 48.18N 99.65W
06/09/2017 M56.00 MPH BENSON ND MESONET
PEAK WINDS MEASURED AT THE BAKER NDAWN.
0720 PM TSTM WND GST 4 NE BAKER 48.20N 99.59W
06/09/2017 E70.00 MPH BENSON ND STORM CHASER
LARGE PINE TREE BLOWN DOWN.
0724 PM TSTM WND GST 6 W CRYSTAL 48.60N 97.80W
06/09/2017 M91.00 MPH PEMBINA ND MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
0724 PM HAIL 3 ENE BAKER 46.73N 96.51W
06/09/2017 E1.25 INCH CLAY MN STORM CHASER
0724 PM HAIL 4 NW HARLOW 48.20N 99.58W
06/09/2017 E1.25 INCH BENSON ND PUBLIC
REPORTED 3 ENE BAKER
0735 PM HAIL 1 W LEEDS 48.29N 99.46W
06/09/2017 E0.88 INCH BENSON ND FIRE DEPT/RESCUE
HAIL COVERING THE GROUND, RANGING FROM PEA TO NICKEL
SIZE, ALSO REPORTED SEEING WALL CLOUD TO THE SOUTH FROM
THAT POINT AROUND 0730 PM CDT
0740 PM TSTM WND GST 2 WSW ST. THOMAS 48.61N 97.49W
06/09/2017 M64.00 MPH PEMBINA ND MESONET
PEEAK WINDS MEASURED AT THE ST. THOMAS NDAWN STATION.
0745 PM TSTM WND GST 1 S ST. THOMAS 48.61N 97.45W
06/09/2017 E70.00 MPH PEMBINA ND TRAINED SPOTTER
VERY STRONG WINDS AND VERY HEAVY RAIN WITH DIME TO NICKEL
SIZED HAIL.
0750 PM HAIL 1 S ST. THOMAS 48.61N 97.45W
06/09/2017 E1.50 INCH PEMBINA ND TRAINED SPOTTER
0750 PM HAIL 3 SW PENN 48.19N 99.13W
06/09/2017 E0.88 INCH RAMSEY ND TRAINED SPOTTER
0800 PM TSTM WND GST 4 NE GRAFTON 48.46N 97.34W
06/09/2017 M72.00 MPH WALSH ND MESONET
DAVIS MEASUREMENT.
0800 PM TSTM WND DMG 4 E GRAFTON 48.42N 97.32W
06/09/2017 WALSH ND PUBLIC
MULTIPLE TREES HAVE BEEN DOWNED.
0813 PM HAIL DEVILS LAKE 48.11N 98.87W
06/09/2017 E0.75 INCH RAMSEY ND 911 CALL CENTER
0827 PM TORNADO 5 E DEVILS LAKE 48.11N 98.77W
06/09/2017 RAMSEY ND 911 CALL CENTER
TOUCHDOWN NOTED BY OBSERVER NEAR VINING OIL...LOOKING
NORTH.
0828 PM TSTM WND GST 2 S DEVILS LAKE 48.08N 98.87W
06/09/2017 M66.00 MPH RAMSEY ND MESONET
DVL RWIS
0829 PM TSTM WND GST 1 E CRARY 48.07N 98.62W
06/09/2017 M58.00 MPH RAMSEY ND MESONET
PEAK WINDS MEASURED AT THE CRARY NDAWN STATION.
0835 PM HAIL 2 S HAMAR 47.81N 98.57W
06/09/2017 E1.50 INCH EDDY ND PUBLIC
0835 PM HAIL HANNAFORD 47.31N 98.19W
06/09/2017 M1.75 INCH GRIGGS ND PUBLIC
0840 PM HAIL 2 ESE HANNAFORD 47.30N 98.15W
06/09/2017 M1.00 INCH GRIGGS ND PUBLIC
0840 PM HAIL 2 NW TOLNA 47.85N 98.47W
06/09/2017 E1.00 INCH NELSON ND PUBLIC
DIME TO QUARTER SIZED HAIL COVERED THE GROUND.
0845 PM HAIL STEPHEN 48.45N 96.88W
06/09/2017 E0.25 INCH MARSHALL MN TRAINED SPOTTER
0850 PM TSTM WND DMG 5 SE STEPHEN 47.93N 98.80W
06/09/2017 BENSON ND PUBLIC
NUMEROUS TREE BRANCHES DOWN, ONE LARGE TREE UPROOTED
0932 PM TORNADO 2 W WALUM 47.27N 98.24W
06/09/2017 GRIGGS ND TRAINED SPOTTER
REPORT OF TOUCHDOWN WEST OF WALUM VIEWED BY SPOTTERS
NORTHEAST OF WIMBLEDON AND ALSO SPOTTERS NORTH OF DAZEY.
0939 PM TSTM WND GST 1 N DAZEY 47.20N 98.20W
06/09/2017 E60.00 MPH BARNES ND TRAINED SPOTTER
BLOWING DUST IN OUTFLOW.
0943 PM TSTM WND GST 2 E DAZEY 47.19N 98.16W
06/09/2017 M56.00 MPH BARNES ND MESONET
PEAK WINDS MEASURED AT THE DAZEY NDAWN STATION.
1000 PM HAIL 5 WNW HOPE 47.35N 97.82W
06/09/2017 E1.00 INCH STEELE ND TRAINED SPOTTER
1010 PM TSTM WND DMG 4 SW HOPE 47.28N 97.78W
06/09/2017 STEELE ND LAW ENFORCEMENT
A STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND
TUMBLED FOR A QUARTER OF A MILE.
1015 PM TSTM WND DMG 3 S HOPE 47.28N 97.72W
06/09/2017 STEELE ND LAW ENFORCEMENT
A CHICKEN COOP WAS DESTROYED AND TWO LARGE EVERGREENS
WERE BLOWN DOWN.
1015 PM TSTM WND DMG 6 W TOWER CITY 46.93N 97.80W
06/09/2017 BARNES ND LAW ENFORCEMENT
MULTIPLE VEHICLES OFF ROAD ON I94 WHICH IS CLOSED IN THIS
REGION. EXACT CAUSE PRESENTLY UNKNOWN.
1137 PM HAIL 2 SW FARGO 46.86N 96.85W
06/09/2017 E0.75 INCH CASS ND PUBLIC
BRIEF PEA TO DIME SIZED HAIL.
1220 AM HAIL ULEN 47.08N 96.26W
06/10/2017 E1.00 INCH CLAY MN PUBLIC
0100 AM HAIL WHITE EARTH 47.10N 95.84W
06/10/2017 M1.00 INCH BECKER MN PUBLIC
HAIL LASTED 20 MINUTES
0114 AM HAIL 2 S NAYTAHWAUSH 47.23N 95.63W
06/10/2017 M1.00 INCH MAHNOMEN MN PUBLIC
AT ELK HORN RESORT ON SOUTH TWIN LAKE
0115 AM HAIL TULABY LAKE 47.15N 95.60W
06/10/2017 M1.25 INCH MAHNOMEN MN PUBLIC
0145 AM HAIL 3 S LAKE ITASCA 47.21N 95.21W
06/10/2017 M1.75 INCH CLEARWATER MN PUBLIC
REPORT RECEIVED VIA TWITTER FROM ITASCA STATE PARK.
0150 AM HAIL 7 WSW LAKE GEORGE 47.16N 95.13W
06/10/2017 M1.75 INCH HUBBARD MN TRAINED SPOTTER
&&
PSPEICHESpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
342 AM CDT SAT JUN 10 2017
NDZ024-026-028-029-100930-
Griggs ND-Nelson ND-Eddy ND-Steele ND-
342 AM CDT SAT JUN 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NELSON...GRIGGS...
NORTHWESTERN STEELE AND SOUTHEASTERN EDDY COUNTIES UNTIL 430 AM
CDT...
At 341 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mose, or 41 miles southeast of Devils Lake, moving northeast at 55
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cooperstown, McVille, Aneta, Binford, Red Willow Lake, Sharon and
Sutton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4794 9790 4743 9788 4732 9848 4733 9850
4759 9850 4759 9874 4760 9873
TIME...MOT...LOC 0841Z 240DEG 49KT 4757 9850
LeeThe Fargo/Grand Forks radar (KMVX), 24 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Dime to quarter sized hail was reported.
The wind gust was measured by the NDAWN station 8 miles north of McHenry.
The peak wind was measured by a ND DOT RWIS station near Devils Lake.
The peak wind was measured by the NDAWN station near Pekin.
One steel grain bin was popped off its foundation and rolled, while a second one was tipped over.
The wind gust was measured by a personal weather station.
Dime sized hail was reported at Altru hospital.
Dime to nickel sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697219, 697213, 697214, 697215, 697216, 697220, 697217, 697222, 697218.